Citation: anonymous. "Removal from Reality: An Experience with Bupropion, Cocaine & Cannabis (ID 55751)". Erowid.org. Jul 9, 2007. erowid.org/exp/55751
I was recently prescribed regular (not sustained release or extended release) wellbutrin (bupropion) for chronic fatigue syndrome, which basically means I was falling asleep at my desk at work despite sleeping 8-9 hours a night during the week and 10-12 per night on the weekends. Wellbutrin supposedly functions as a norepinephrine and dopamine reuptake inhibitor which has a stimulant effect on some people, and it did for me. It has worked wonders in my work/home life as I can now focus on work, help my husband cook dinner/clean, etc. and I don't want to sleep all the time.
I am almost 30 and have a very stressful, high-level/demanding job, which I am sure was part of the cause of the fatigue. My husband smokes pot regularly and I also smoke on occasion, maybe twice per month, mostly for stress relief. We also both partake in cocaine, not on a regular basis but more for special occasions, i.e. concerts, large social events, etc., once a month or less frequently. Our normal practice is to get a gram and split it, and we usually would have quite a bit leftover when we did that, so I would guess that maybe we each did a third of a gram when we did it.
When I was prescribed the wellbutrin I scoured the internet to find out if it would interact with my birth control, allergy meds, marijuana, or cocaine. I was sort of concerned because the prescription leaflet that came with the wellbutrin said to please inform your doctor if you 'abuse' alcohol or cocaine. I don’t drink at all and didn’t consider my occasional use of cocaine “abusive” so I did not mention it to my doctor at the time. I found a few articles about wellbutrin seeming to increase paranoia when smoking marijuana, but not much on regular prescribed use of wellbutrin with cocaine. The experiences I found seemed to focus on insufflating wellbutrin and also cocaine, which I am not planning to do. I even searched several well-known medical journals, and came up with one article that said people on wellbutrin and cocaine seemed to be friendlier than those who were only taking one of the substances. That obviously wasn’t much help. There is a serious lack of information on this topic.
About a week after I started the wellbutrin a girlfriend and I attended a sort of VIP party where basically there were just plates of cocaine sitting out on every available surface, so we took full advantage of it and did quite a large amount, probably we each did close to a gram, which is more than I had ever done before that night. At the time I was on 75 mg in the morning and 75 mg at night, supposed to increase dosage after the first week. We started about 5 in the afternoon and continued through the night until about 5 am, so it was dispersed over a long period of time, but still a lot. I was unable to sleep that night but otherwise felt physically fine and had a great time. This led me to believe that there was likely not a significant interaction between the wellbutrin and the cocaine. I upped my dosage of the wellbutrin to 150 mg in the morning and a 150 mg at noon about two weeks later, and felt fine, with no side effects.
One weekend soon after my husband and I were at a friend’s house and someone showed up who had a gram of coke, so my husband did a few lines and another guy and I split up the rest of the gram, with him doing quite a bit more than me, so I am guessing I did maybe a third of a gram total. I felt fine at the time, we all socialized and had a great time. My husband and I had about an hour drive home, so he drove and I was fine in the car all the way home. When we got home I felt like I couldn’t sleep so my husband went to bed and I decided to smoke some marijuana to calm down. I sat out on our deck and smoke three “bats,” or “pinch hitters” which is probably 10-12 puffs. I started to feel tired so went upstairs to get undressed and got in bed.
When I lay down is when stuff started getting crazy. Even though it was dark in the room I suddenly felt like darkness was closing in on me, with severe dizziness and claustrophobia. It was like I could see blackness closing in on the blackness behind my eyelids. I opened my eyes and tried to focus on the window in the room because a little bit of light was coming in, but it looked like blackness was closing in on it also - sort of like looking through a tunnel that was closing in! I got out of bed and turned on the bathroom light. This helped a little but I still felt almost like I was seeing myself from a distance, and something was closing in around me. It was a very intense, panicky, paranoid feeling. I had a few panic attacks in college and this was about a million times worse.
I told my husband I thought he should get up because I felt crazy. He got up and was like, you just need to calm down and drink a lot of water. So I got redressed, we went downstairs to the living room, and I spent the next four hours alternately pacing around the house because I felt like I might pass out from the “tunnel vision,” or laying on the couch with a cool cloth on my head drinking water and taking deep breaths because the pacing would start to get my heart rate up too high.
I have never been as scared in my life as I was that night. I felt like I was either going to have a heart attack (I kept telling myself that was pretty unlikely, as I am in good physical shape), or a seizure, as I felt like my mind was not mentally connected to reality or even to my own body. When I would talk to my husband, it sounded like my voice was coming from far away. It was awful. The feeling would get so bad I would think, I need to go to the hospital, but then it would subside a little. The feeling lasted about four hours and then I was able to lie down in bed, but I had to leave the bathroom light on to open my eyes and focus on if I started to feel weird again.
Also, the feeling came in waves, i.e. it would get worse and worse and scarier and scarier and then peak, and then slowly sort of go away - not completely, but not as bad as the peak. I had my husband talk to me and tell me to calm down, take deep breaths, etc. when it got really bad, and then just tried to rest and breathe during the “down peaks.” That was very helpful. I am ultimately not sure if this experience was caused by an interaction between the wellbutrin and the cocaine, or the wellbutrin and the marijuana. I have used marijuana and cocaine simultaneously in the past many times and never had this sort of experience, so I don’t think that was it.
Since that time, I have reduced my wellbutrin dose to 75 mg in the morning and 150 at lunch, because afternoons are when I am the most tired and the 150 mg in the morning was making me feel a little shaky. Also since that time I have not smoked marijuana at all, because it does not sound appealing to me whatsoever. I have used cocaine a few times, but have noticed that I can only do a small amount, i.e. 2-5 “bumps” has me good to go for the night! If I take more than that I tend to feel shaky and hot, like I have done too much - and I know it is not only psychological, because my pupils also get very dilated as though I have done a large amount of cocaine, even though I haven’t. I guess I can’t complain because it’s cheaper that way!
I know this is a long description, but I really don’t want anyone to have to go through what I did that night, and if this makes one person be more cautious than I was when using cocaine or marijuana with wellbutrin it will be worth posting. I am concerned that there is NOTHING on the internet explaining the interaction between illegal drugs and wellbutrin, even though it seems logical that cocaine and wellbutrin might enhance each other’s effects since they act on the same brain chemicals, norepinephrine and dompamine. Be careful and go slow at first until you know how they will interact. I am SO GLAD I was at home when that horrible experience happened and not out at a club or a social event where I didn’t have someone close to me there to take care of me.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.